Toxic epidermal necrolysis of the scalp following anticonvulsant use and cranial irradiation

Jennifer T. Trent, Leyda E. Bowes, Paolo Romanelli, Francisco A. Kerdel

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Background: Toxic epidermal necrolysis (TEN) of the scalp is rare but it has been shown to occur in patients who had been given a combination of cranial radiation and anticonvulsant therapies. Objective: We present a 62-year-old man who received cranial irradiation following craniotomy for glioblastoma multiforme. After he was prescribed the anticonvulsant phenytoin for postsurgical seizure prophylaxis, the patient developed TEN which began on the scalp before spreading to involve other parts of his body. Our second case was a 55-year-old woman who had been diagnosed with lung carcinoma with metastasis to the brain. She was treated with cranial irradiation and the anticonvulsant carbamazepine. TEN developed first on the scalp and then became generalized. Conclusions: While the combination of radiation and anticonvulsants leads to an increased risk of developing TEN, cranial irradiation appears to be the localizing factor in the development of TEN of the scalp.

Original languageEnglish (US)
Pages (from-to)475-478
Number of pages4
JournalJournal of Cutaneous Medicine and Surgery
Volume5
Issue number6
DOIs
StatePublished - Dec 1 2001

ASJC Scopus subject areas

  • Surgery
  • Dermatology

Fingerprint Dive into the research topics of 'Toxic epidermal necrolysis of the scalp following anticonvulsant use and cranial irradiation'. Together they form a unique fingerprint.

  • Cite this